1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

What You Need to Know About NyQuil

By

Updated July 05, 2014

NyQuil is a very popular medication used to treat cold and flu symptoms. Find out if it is right for you and your symptoms.

Active Ingredients (in each 15ml tablespoon):

Acetaminophen 500mg (pain reliever)
Dextromethorphan HBr 15mg (cough suppressant)
Doxylamine succinate 6.25mg (antihistamine)

    Dosage:

    Adults - Two tablespoons every 6 hours as needed for cold and flu symptoms. Do not take more than 4 doses in 24 hours.
    Children - Ask a doctor.

      Uses for Nyquil:

      Temporary relief of cold and flu symptoms including:

      • Cough
      • Sore Throat
      • Headache
      • Minor Aches and Pain
      • Fever
      • Runny nose
      • Sneezing

        Side Effects of Nyquil:

        Drowsiness
        Excitability, especially in children

          Warnings:

          • Do not consume if you drink more than three alcoholic drinks a day. Acetaminophen can cause liver damage. Ask your doctor if you should take acetaminophen if you regularly drink more than three alcoholic drinks per day.
          • Do not use with other medications containing acetaminophen.
          • Do not use this medication if you are taking an MAOI (medication for depression, psychiatric, emotional conditions or Parkinson's disease) or for two weeks after stopping an MAOI.

            Ask a Doctor Before Use:

            • If you have glaucoma
            • If you have a cough that produces a lot of mucous
            • If you have a breathing problem or chronic cough that is caused by asthma, smoking, chronic bronchitis or emphysema
            • If you have trouble urinating because of an enlarged prostate
            • If you are taking sedatives or tranquilizers
            • If you are pregnant or breastfeeding

              Caution:

              Stop use and ask doctor if:

              • Pain or cough worsens or lasts more than 7 days
              • Fever worsens or lasts more than 3 days
              • Redness or swelling is present in area causing pain
              • New symptoms occur
              • Cough returns or occurs with a rash or headache that won't go away

                Other NyQuil Information:

                Do not take this product when you have to operate machinery, drive a vehicle or perform other tasks that require alertness.
                Nyquil is likely to make you very drowsy, be sure you can devote time to sleep before taking this product.

                Sources:

                "NyQuil Liquid." Vicks. 2006. Proctor & Gamble. 17 Nov 2006.

                   

                  ©2014 About.com. All rights reserved.

                  We comply with the HONcode standard
                  for trustworthy health
                  information: verify here.